Alert archive / Pennsylvania / High Wind Watches in 2009

High Wind Watch 2, NWS State College, PA

April 3, 200933 counties in Pennsylvania

NWS State College, PA issued this high wind watch at Apr 3, 2009, 3:04 AM EDT for 33 counties in Pennsylvania. It took effect at Apr 3, 2009, 4:00 PM EDT. It was in force for .

The area

The counties it named.

The facts

Issued
Apr 3, 2009, 3:04 AM EDT (07:04 UTC)
In effect from
Apr 3, 2009, 4:00 PM EDT
Expired
Apr 3, 2009, 11:47 AM EDT
In force
Issued by
NWS State College, PA
All 33 counties

Adams County, PA, Bedford County, PA, Blair County, PA, Cambria County, PA, Cameron County, PA, Centre County, PA, Clearfield County, PA, Clinton County, PA, Columbia County, PA, Cumberland County, PA, Dauphin County, PA, Elk County, PA, Franklin County, PA, Fulton County, PA, Huntingdon County, PA, Juniata County, PA, Lancaster County, PA, Lebanon County, PA, Lycoming County, PA, McKean County, PA, Mifflin County, PA, Montour County, PA, Northumberland County, PA, Perry County, PA, Potter County, PA, Schuylkill County, PA, Snyder County, PA, Somerset County, PA, Sullivan County, PA, Tioga County, PA, Union County, PA, Warren County, PA, York County, PA

The radar

The State College radar (KCCX), 43 km from the middle of the area, began a volume at 07:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 7.1 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2009-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2009-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
582 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS71 KCTP 030704
NPWCTP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE STATE COLLEGE PA
304 AM EDT FRI APR 3 2009

...HIGH WINDS POSSIBLE THIS EVENING INTO SATURDAY...

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-
049>053-056>059-063>066-031915-
/O.NEW.KCTP.HW.A.0002.090403T2000Z-090404T2200Z/
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-
CUMBERLAND-ADAMS-YORK-LANCASTER-
304 AM EDT FRI APR 3 2009

...HIGH WIND WATCH IN EFFECT FROM THIS AFTERNOON THROUGH SATURDAY
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE HAS ISSUED A HIGH
WIND WATCH...WHICH IS IN EFFECT FROM THIS AFTERNOON THROUGH
SATURDAY AFTERNOON. 

A VERY DEEP LOW PRESSURE SYSTEM WILL PASS THROUGH NORTHWEST
PENNSYLVANIA THIS AFTERNOON...AND PUSH A STRONG COLD FRONT THROUGH
THE STATE LATE THIS AFTERNOON AND THIS EVENING. BEHIND THE
COLD FRONT...WESTERLY WINDS MAY GUST UP TO 50 OR 60 MPH. SUSTAINED
WINDS OF 20 TO 30 MPH WILL ALSO BE COMMON.

THE THREAT FOR DAMAGING WIND GUSTS WILL LAST ALL NIGHT AND
SATURDAY AS WELL. THE HIGHEST WINDS ARE EXPECTED TO BE OVER THE
CENTRAL AND SOUTH-CENTRAL MOUNTAINS BETWEEN 6 PM FRIDAY AND 6
AM SATURDAY...BUT THESE HIGH WIND GUSTS MAY LINGER THROUGH THE
DAYLIGHT HOURS ON SATURDAY.

THE WINDS WILL ONLY SLOWLY SUBSIDE AS THE DEEP LOW PRESSURE MOVES
FARTHER TO OUR NORTHEAST LATE SATURDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$

DANGELO
1 follow-up statement
000 
WWUS71 KCTP 031547
NPWCTP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1147 AM EDT FRI APR 3 2009

...STRONG WIND GUSTS BETWEEN 45 AND 50 MPH LIKELY LATE TODAY
THROUGH EARLY SATURDAY AFTERNOON...

PAZ004>006-010>012-017>019-024>028-033>036-045-041000-
/O.UPG.KCTP.HW.A.0002.090403T2000Z-090404T2200Z/
/O.NEW.KCTP.WI.Y.0006.090403T2000Z-090404T2000Z/
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-SOUTHERN CLINTON-
1147 AM EDT FRI APR 3 2009

...WIND ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 4 PM EDT
SATURDAY...

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 4 PM THIS AFTERNOON TO 4 PM
EDT SATURDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. 

A DEEPENING LOW PRESSURE SYSTEM WILL PASS THROUGH NORTHWEST
PENNSYLVANIA THIS AFTERNOON...AND PUSH A STRONG COLD FRONT THROUGH
CENTRAL AND WESTERN PENNSYLVANIA DURING THE MID TO LATE AFTERNOON 
HOURS.

BEHIND THE COLD FRONT...WESTERLY WINDS WILL GUST BETWEEN 45 AND
50 MPH. SUSTAINED WINDS OF 20 TO 30 MPH WILL ALSO BE COMMON.

THE STRONGEST WINDS WILL BE DURING THE OVERNIGHT AND EARLY MORNING
HOURS SATURDAY. WINDS WILL SLOWLY SUBSIDE SATURDAY AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 31 TO 39 MPH OR
GUSTS OF 46 AND 57 MPH ARE EXPECTED. WINDS THIS STRONG MAY CAUSE
MINOR PROPERTY DAMAGE WITHOUT EXTRA PRECAUTIONS. MOTORISTS IN
HIGH PROFILE VEHICLES SHOULD USE CAUTION UNTIL THE WIND SUBSIDES.
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES.

&&

$$

PAZ037-041-042-046-049>053-056>059-063>066-041000-
/O.UPG.KCTP.HW.A.0002.090403T2000Z-090404T2200Z/
/O.NEW.KCTP.WI.Y.0006.090403T2300Z-090404T2000Z/
TIOGA-NORTHERN LYCOMING-SULLIVAN-SOUTHERN LYCOMING-UNION-SNYDER-
MONTOUR-NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-
CUMBERLAND-ADAMS-YORK-LANCASTER-
1147 AM EDT FRI APR 3 2009

...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 4 PM EDT
SATURDAY...

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 7 PM THIS EVENING TO 4 PM EDT
SATURDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. 

A DEEPENING LOW PRESSURE SYSTEM WILL PASS THROUGH NORTHWEST
PENNSYLVANIA THIS AFTERNOON...AND PUSH A STRONG COLD FRONT THROUGH
THE CENTRAL AND EASTERN PART OF PENNSYLVANIA LATE TODAY AND EARLY
THIS EVENING. BEHIND THE COLD FRONT...WESTERLY WINDS WILL GUST
BETWEEN 45 AND 50 MPH. SUSTAINED WINDS OF 20 TO 30 MPH WILL ALSO
BE COMMON.

THE STRONGEST WINDS WILL BE DURING THE OVERNIGHT AND EARLY MORNING
HOURS SATURDAY. WINDS WILL SLOWLY SUBSIDE SATURDAY AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 31 TO 39 MPH OR
GUSTS OF 46 AND 57 MPH ARE EXPECTED. WINDS THIS STRONG MAY CAUSE
MINOR PROPERTY DAMAGE WITHOUT EXTRA PRECAUTIONS. MOTORISTS IN
HIGH PROFILE VEHICLES SHOULD USE CAUTION UNTIL THE WIND SUBSIDES.
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES.

&&

$$

LAMBERT/MARTIN

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this high wind watch went out at Apr 3, 2:11 AM EDT, 53 minutes earlier.

Area forecast discussion, Apr 3, 2:11 AM EDT, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
211 AM EDT FRI APR 3 2009

.SYNOPSIS...
A FAST MOVING STORM SYSTEM FROM THE PLAINS WILL BRING ANOTHER
ROUND OF RAIN TO THE STATE OVERNIGHT AND THROUGH THE DAY TODAY.
AFTER A BRIEF BREAK...ANOTHER FAST MOVING STORM FROM THE PLAINS
WILL BRING MORE WET WEATHER TO THE AREA LATER SUNDAY INTO MONDAY.
WINDY AND COLDER TEMPERATURES WILL FOLLOW THIS STORM SYSTEM INTO
THE MIDDLE OF NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
KCCX RADAR SHOWING SCT -SHRA LIFTING NORTHWARD INTO CENTRAL PA
THIS EVENING IN VICINITY OF WARM FRONT. SFC DWPTS S OF THIS
BOUNDARY IN THE 50S...WHILE NORTHERN PA CURRENTLY IN THE 30S AND
40S. IN THE SHORT TERM...EXPECT WANING LARGE SCALE FORCING...AS UPPER
LVL SHORTWAVE OVR VIRGINIA PASSES OFF THE MID ATLANTIC COAST.
THEREFORE...WILL KEEP POPS GENERALLY IN THE SLGHT CHC CATEGORY
FOR THE NEXT SEVERAL HOURS. HOWEVER...AS UPPER LOW LIFTS NE FROM
THE TENN VALLEY LATE TONIGHT...EXPECT RAIN TO OVERSPREAD THE
REGION FROM SW TO NE. LATEST 18Z MODEL DATA CONTINUE TO INDICATE
CATEGORICAL POPS BY 12Z OVR THE ENTIRE AREA.

HAVE ALSO RAISED WIND GUSTS OVERNIGHT. INTENSIFYING LOW LVL JET
OVERSPREADING THE AREA...COMBINED WITH LITTLE IF ANY COLD AIR
DAMMING SIGNATURE W/LACK OF SFC HIGH TO OUR NORTHEAST. BELIEVE
GUSTS IN THE 20 TO 25KT RANGE SEEMS REASONABLE BY LATE TONIGHT OVR
MUCH OF THE REGION...GIVEN STRENGTH /ARND 50KTS/ OF LL JET.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM SATURDAY/...
POTENT LARGE SCALE FORCING AHEAD OF UPPER LOW WILL OVERSPREAD
CENTRAL PA FRIDAY...COMBINED WITH PWATS 2 TO 3 STD ABV NORMAL.
STEADIEST/HEAVIEST RAIN SHOULD FALL DURING THE MORNING/EARLY AFTN
WITH PASSAGE OF ANOMALOUS SERLY LL JET...FOLLOWED BY SHOWERY
CONDS FOR THE AFTN. MODELS CONTINUE TO INDICATE ENOUGH COOLING
ALOFT TO PRODUCE MARGINAL INSTABILITY /POSSIBLE TSTORMS/ UPON
ARRIVAL OF OCCLUDED FRONT DURING THE AFTN. CAN/T COMPLETELY RULE
OUT SVR WX ACROSS THE LOWER SUSQ VALLEY...CLOSE TO WHERE TRIPLE
PT LOW WILL TRACK. HOWEVER...SHEAR AND INSTABILITY PROFILES NOT
THAT IMPRESSIVE.

OPER GFS/NAM SUGGEST MAX RAINFALL AMTS OF NR 1 INCH ALONG SPINE
OF APPALACHIANS DUE IN PART TO OROGRAPHIC ENHANCEMENT.

FAVORABLE SYNOPTIC SCENARIO FOR STRONG WINDS SETTING UP FRIDAY
NIGHT AS INTENSIFYING SFC LOW TRACKS NORTH OF PA THRU THE E GRT
LKS. FOR NOW...WILL HOLD OFF ON ANY WIND ADVISORIES/WATCHES.
HOWEVER...PROBABILITY APPEARS TO BE INCREASING FOR GUSTS IN EXCESS
OF 40KTS FRI NITE AND EARLY SATURDAY...ESP OVR THE SC MTNS WHERE
850 WINDS PROGGED NR 60KTS.

WILL ALSO HAVE TO WATCH FOR POSSIBILITY FOR A FEW INCHES OF LAKE
EFFECT SNOW OVR THE NW MTNS. MARGINAL SFC TEMPS COULD MAKE IT VERY
ELEVATION DEPENDENT.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
ACTIVE PATTERN WILL CONTINUE THROUGH NEXT WEEK AS APRIL COMING IN
LIKE A LION. FIRST STORM WILL BE EXITING TO THE NE ON
SAT...LEAVING THE REGION IN COOLER WESTERLY FLOW. WINDS WILL BE
QUITE GUSTY AND AN ADVISORY MAY BE NEEDED IN TIME.

NARROW HIGH PRESSURE RIDGE BUILDS IN FOR A TIME SAT NIGHT INTO
SUNDAY BRINGING A SHORT PERIOD OF QUIETER WEATHER...ALTHOUGH
CLOUDS MAY HOLD TOUGH WITH MOISTURE ALREADY STREAMING OUT AHEAD OF
NEXT POTENT SYSTEM MOVING THROUGH OHIO VALLEY. NEXT FRONT PUSHES
THROUGH ON MONDAY...BRINGING ANOTHER SLUG OF RAIN AND USHERING IN
A CHILLIER AIRMASS AS LARGE AND COLD UPPER LOW MOVES IN BEHIND.
PRECIP WILL BECOME MORE SCATTERED...BUT SUCH COLD AIR ALOFT WILL
BRING ENOUGH INSTABILITY FOR SELF-DESTRUCT CLOUDINESS AND
SCATTERED RAIN/SNOW SHOWERS - MAINLY IN THE W AND N. COULD EVEN
SEE SOME MINOR ACCUMULATIONS IN LAKE EFFECT AREAS AS NW FLOW KICKS
IN IN EARNEST TUE NIGHT INTO WED. SHOULD ALSO BE ANOTHER BREEZY
PERIOD...SO IT WILL DEF FEEL MORE LIKE WINTER THAN SPRING DURING
THE MIDWEEK. SUBTLE SHORTWAVE MAY SLIP THROUGH WED NIGHT INTO
THU...SO DIDNT RUSH IMPROVING CONDITIONS ALTHOUGH THIS WAVE IS LOW
CONFIDENCE THIS FAR OUT WITH SO MANY BIGGER WEATHER FEATURES IN
PLAY. COULD SEE A BREAK WITH THE BEGINNINGS OF MODERATING
TEMPERATURES THU HEADED INTO FRI...BUT MORE ACTIVE WEATHER LOOKS
TO MOVE IN FOR NEXT WEEKEND.

&&

.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
LATEST RADAR IMAGERY SHOWS RAIN MOVING NORTH INTO/DEVELOPING OVER
CENTRAL PA ATTM. EXPECT RAIN TO OVERSPREAD ALL OF CENTRAL PA
BY 08Z AND CONTINUE THROUGH GOOD PART OF THE FCST PD/00Z SAT.
AS DEEP SFC LOW PRES TRACKS ACROSS NW PA AND INTO WRN NY STATE BY
04/00Z. EXPECT WIDESPREAD IFR CIGS ALONG WITH MVFR/IFR VSBYS OVERNIGHT
AND PERSIST INTO FRIDAY AFTN. SOME TSRA PSBL FRI AFTN MAINLY OVER
THE SERN TERMINALS CLOSE TO THE TRIPLE POINT. SSELY LOW LEVEL
WINDS /2-5KFT AGL/ INCREASING TO 40-50KTS WILL CREATE LLWS AT ALL
AIRFIELDS OVERNIGHT INTO FRI MORNING. STRONG FROPA LATE FRI
AFTN/EARLY EVE WITH VERY GUSTY WLY WINDS IN ITS WAKE FRI NGT/SAT.

OUTLOOK...
SAT...MVFR WEST/CENTRAL BCMG VFR. VFR EAST.
SUN...VFR BCMG MVFR WEST.
SUN NGT-MON...MVFR/IFR IN RA/TSRA
MON NGT-TUE...IFR/MVFR WEST IN SHSNRA. MVFR/VFR CENTRAL EAST IN SHRASN.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...MARTIN
NEAR TERM...FITZGERALD
SHORT TERM...FITZGERALD/MARTIN
LONG TERM...LACORTE/RXR
AVIATION...GARTNER/STEINBUGL
Hazardous weather outlook, Apr 2, 1:24 PM EDT, 13 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
124 PM EDT THU APR 2 2009

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-031200-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
124 PM EDT THU APR 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A FAST MOVING STORM SYSTEM MOVING EASTWARD FROM THE PLAINS
WILL BRING GUSTY WINDS TO THE THE REGION DURING THE DAY ON
FRIDAY...AND AGAIN FRIDAY NIGHT. WIND GUSTS TO 35 TO 40 MPH
WILL BE POSSIBLE DURING THE DAY ON FRIDAY...ESPECIALLY
DURING THE AFTERNOON HOURS ACROSS THE LAUREL HIGHLANDS
AND ALONG THE MARYLAND BORDER. IN ADDITION...THE POTENTIAL
EXIST FOR STRONG THUNDERSTORMS TO DEVELOP AHEAD OF THE
COLD FRONT...ESPECIALLY SOUTH OF INTERSTATE 80.

WINDS WILL BECOME STRONG AGAIN FRIDAY NIGHT...AS COLDER
AIR MOVES IN. WIND GUSTS TO 50 TO 55 MPH WILL BE POSSIBLE.

ANOTHER FAST MOVING STORM SYSTEM FROM THE PLAINS WILL
BRING THE CHANCE OF GUSTY WINDS AND MORE THUNDERSTORMS
TO CENTRAL PENNSYLVANIA FROM LATE SUNDAY INTO MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MARTIN

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 9:29 AM EDTSpecial Weather StatementCTPBedford, Fulton, Somerset61 min
Apr 3, 9:31 AM EDTSpecial Weather StatementCTPAdams, Cumberland, Franklin, Lancaster, York74 min
Apr 3, 10:42 AM EDTSpecial Weather StatementCTPBlair, Huntingdon48 min
Apr 3, 11:12 AM EDTSpecial Weather StatementCTPLancaster48 min
Apr 3, 11:47 AM EDTWind AdvisoryCTPAdams, Bedford, Blair, Cambria, Cameron, Centre and 27 more28 hr

Nearby

High Wind Watches in Pennsylvania, 2009Every high wind watch in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.